Alert archive / Pennsylvania / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

September 3, 2017Lehigh County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Sep 3, 2017, 5:41 PM EDT for Lehigh County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2017, 5:41 PM EDT (21:41 UTC)
Expired
Sep 3, 2017, 6:15 PM EDT
In force
34 min
Issued by
NWS Philadelphia/Mount Holly

County Lehigh County, PA

The radar

The Philadelphia radar (KDIX), 113 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS81 KPHI 032141
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
541 PM EDT SUN SEP 3 2017

PAZ061-062-105-032215-
Upper Bucks-Lehigh-Northampton-
541 PM EDT SUN SEP 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEHIGH... 
NORTHWESTERN BUCKS AND SOUTHERN NORTHAMPTON COUNTIES...

At 540 PM EDT, a thunderstorm was located near Ancient Oaks, or near 
Allentown, moving east at 25 mph.

Winds up to 30 mph and pea size hail are possible with this 
storm.

This storm will be near...
  Allentown around 550 PM EDT. 
  Emmaus around 555 PM EDT. 
  Lehigh University around 605 PM EDT. 
  Hellertown around 610 PM EDT. 
  Quakertown, Riegelsville, Pleasant Valley and Springtown around 
  615 PM EDT. 

Isolated cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe 
shelter inside a building or vehicle.

LAT...LON 4058 7570 4063 7563 4064 7520 4051 7520
      4043 7529 4054 7563
TIME...MOT...LOC 2140Z 279DEG 23KT 4058 7560 

$$

JRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 3, 4:15 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 3, 4:15 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
415 PM EDT Sun Sep 3 2017

.SYNOPSIS...
A surface low will lift northeast from New England into the Canadian
Maritimes tonight and Monday. A strong cold front will slowly move
through the Mid-Atlantic region midweek. Broad high pressure will
build into the Northeast late this week through the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Mid and upper level short wave trough was propagating over
northeastern PA as of this afternoon. This should continue to move
away from the region through the overnight hours, leaving us under
weak and mostly zonal flow aloft. As the trough gets further away,
skies should clear.

With the continued low level westerly flow, lows tonight will
primarily be a function of how low dew point temperatures drop with
the weak dry air advection. All other factors indicate efficient
radiational cooling so lows will likely be near the minimum dew
point temperatures (and considerably higher than what we saw on our
last efficient radiational cooling night Saturday morning).
Expecting lows to range from near 50 in the southern Poconos to
lower 60s in the urban corridor.

With low dew point depressions, the other consideration is fog
development. At this point, have included patchy fog across the
southern Poconos and NW NJ. However, the westerly winds, even as
light as they are expected to be, could be enough to inhibit fog
development.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Low level southwesterly flow develops in advance of the approaching
cold front (although the cold front will remain well west of the
region through this time. A combination of that plus clear skies
will lead to above normal temperatures, with highs ranging from the
low 70s to mid 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Main concern in the long-term portion of the forecast is the
strong cold front moving through during the middle portion of
the week.

At 00Z Tuesday, a longwave trough will be amplifying across the
eastern half of Canada and the northern U.S. as a 130-kt jet
streak plunges southward atop the Canadian prairies. A vigorous
shortwave trough will pivot southeastward into the Great Lakes
region through Wednesday morning with a predecessor (and quite
elongated) vort lobe reorienting southwest-to-northeast across
the spine of the Appalachians. An attendant cold front will be
slowing to a crawl as it approaches the Eastern Seaboard during
this period, thanks to upper-level flow becoming increasingly
parallel to the surface boundary and a strong subtropical ridge
holding firm across the western Atlantic.

This pattern sets the stage for a period of wet weather across
the Mid-Atlantic region. Southwest flow ahead of the cold front
will promote theta-e advection across the region on Tuesday.
Aided by strong large-scale ascent associated with the
approaching vorticity maxima embedded within the longwave trough
and improving jet dynamics aloft, a band of convection should
initiate rapidly Tuesday afternoon along and just downstream of
the cold front. CAPE-shear parameter space is decently favorable
for organized storms, with effective shear 30-35 kts and MLCAPE
on the order of 1000 J/kg during peak heating, especially
northwest of the urban corridor (in closer proximity to
lift/frontal boundary). The atmospheric moisture profile will be
relatively dry to begin with but should rapidly improve given
the aforementioned theta-e advection (a deep southwesterly
fetch with upstream trajectories from the Gulf of Mexico).

The setup favors training convection as well with boundary-
parallel upper-level flow, low-level flow impinging upon the
southwest-to-northeast oriented cold front, and relatively weak
cold pools (owing to rapidly moistening low levels). Model QPF
is favoring a corridor of enhanced (1-3 inch) totals
along/northwest of the I-95 corridor Tuesday afternoon through
Wednesday. Main limiting factor early is the relatively low
PWs, and the main limiting factor later will be the decreasing
instability (especially as flow aloft begins to favor anafrontal
lift as the event unfolds). Nevertheless, the ingredients
appear to be in place at least for localized heavy rainfall.
Owing to uncertainties in the placement of the heaviest rainfall
(given some remaining discrepancies on frontal timing,
evolution of the convection, and the convection's influence on
the front) as well as the presence of these limiting factors,
kept mention of heavy rain out of the grids (and HWO) for now,
though this deserves close monitoring over the next couple of
days.

As mentioned above, the lift associated with the front and
upper-level vorticity maxima will become increasingly
anafrontal. As such, instability will gradually diminish
Wednesday (especially as the front begins to push through the
area). However, synoptic-scale ascent will remain plentiful, and
smaller-scale lift may be enhanced via one or more surface waves
that develop along the slow-moving front. Thus, Wednesday into
Wednesday night continue to have high chance to likely PoPs,
albeit with slowly decreasing chances of thunder. Though heavy
rainfall cannot be ruled out during this period, as the lift
becomes less associated with small-scale effects and/or buoyancy
and more so with larger-scale phenomena, precipitation rates
may wane during this period.

The primary trough should approach the area Thursday and Friday
(with the cold front, by this time, offshore). Cold air aloft
will more than likely generate diurnal instability and
associated showers, especially in northern/western portions of
the CWA. Introduced/increased shower chances north of I-78
Thursday and Friday given the anticipated synoptic-scale
evolution. Some discrepancies in the operational models begin to
occur by this point, with the 12Z CMC noticeably faster lifting
out the longwave trough (which seems a little fast, given the
amplified nature of the pattern). Meanwhile, the 12Z GFS is
considerably deeper and a little slower than the ECMWF
(continuing these two camps for the past several runs). Thus,
precipitation forecast confidence is much lower by Thursday and
Friday. As such, did keep some mention of PoPs in eastern
portions of the CWA through Thursday morning in case frontal
timing slows in later forecasts. Temperatures, however, should
be below average no matter the outcome given the continued
presence of amplified troughing during this period.

Sprawling high pressure builds into the region by the weekend.
Kept the forecast dry with slowly warming temperatures during
this period. Given the large spread with the track of Irma from
the 12Z model suite (CMC takes Irma into the OH/TN Valleys after
skirting the FL coast; GFS into the Carolinas; ECMWF recurves
Irma out to sea after possibly glancing the Outer Banks), this
example serves as a reminder to take a particular operational
run with a grain of salt at this time scale. Accuracy at
predicting tropical cyclone tracks beyond the long-range period
is simply nowhere close to such an application.

Regardless of Irma, we are entering the peak of hurricane
season for the Atlantic Basin, and people living in hurricane
prone areas should have a hurricane plan in place, as was
discussed during hurricane preparedness week in the event a
tropical system makes landfall.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions are likely to continue through the TAF period.
Some lingering MVFR ceilings should move out of the terminals by
21Z, followed by decreasing mid level clouds. There is a small
chance for radiation fog to develop after 06Z tonight, generally for
terminals outside of the urban corridor (including KRDG, KABE, KMIV,
and KACY ). However, a light downsloping/westerly flow may be enough
to inhibit any fog development, so have left mention of fog out of
the TAFs for now.

Winds should stay westerly 5 to 10 KT through tonight before
gradually shifting to southwesterly Monday morning.

Outlook...
Monday night...Primarily VFR with south/southwest winds around
or under 10 kts. Confidence average.

Tuesday through Wednesday night...Sub-VFR conditions are likely
at times with periods of showers/storms expected. South or
southwest winds Tuesday becoming west to northwest Wednesday and
Wednesday night, mostly with speeds near or below 10 kts.
Confidence average.

Thursday...Slowly improving conditions, though some lingering
chances of showers exist north of I-78 and in coastal New
Jersey. Northwest winds around or below 10 kts. Confidence below
average.

Thursday night and Friday...Primarily VFR, though showers are
possible north of I-78 on Friday. Winds generally northwest
around or below 10 kts. Confidence average.

&&

.MARINE...
Winds and seas are expected to stay below small craft advisory
criteria tonight. On Monday, a few gusts above 20 KT are possible on
the coastal waters. However, at this point think we should stay just
below SCA criteria through the day.

Outlook...

Tuesday through Thursday: Periodic chances for showers/storms
with winds at least approaching advisory criteria and seas
around 5 feet for much of the period.

Thursday night and Friday: Sub-advisory winds/seas and mostly
fair weather expected.

RIP CURRENTS...

There is a moderate risk for the development of dangerous rip
currents through this evening at NJ ocean beaches north of Atlantic
City where seas are still a bit elevated.

At this time we are forecasting a low risk for the development of
dangerous rip currents on Monday.

Longer-period swell will likely develop later this week, and
this will most probably increase the rip current risk as the
week progresses.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...CMS
Near Term...Johnson
Short Term...Johnson
Long Term...CMS
Aviation...CMS/Johnson
Marine...CMS/Johnson
Hazardous weather outlook, Sep 3, 4:16 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
416 PM EDT Sun Sep 3 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-042030-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
416 PM EDT Sun Sep 3 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ014-026-042030-
Eastern Monmouth-Coastal Ocean-
416 PM EDT Sun Sep 3 2017

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

There is a moderate risk for the development of dangerous rip
currents at ocean beaches today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ024-025-042030-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
416 PM EDT Sun Sep 3 2017

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-042030-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
416 PM EDT Sun Sep 3 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CMS

In the hours before

Special weather statement, Sep 3, 5:38 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
538 PM EDT SUN SEP 3 2017

NJZ007-PAZ054-055-062-032200-
Warren-Monroe-Northampton-Carbon-
538 PM EDT SUN SEP 3 2017

...A THUNDERSTORM WILL AFFECT CENTRAL WARREN...EAST CENTRAL
CARBON...SOUTHERN MONROE AND NORTHERN NORTHAMPTON COUNTIES...

At 536 PM EDT, a thunderstorm was located over Brodheadsville, or 13
miles south of Mount Pocono, moving east at 40 mph.

Winds up to 30 mph and pea size hail are possible with this storm.

This storm will be near...
  Pen Argyl, Wind Gap and Stormville around 545 PM EDT.
  Bangor and East Bangor around 550 PM EDT.
  East Stroudsburg, Delaware Water Gap and Delaware Water Gap around
  555 PM EDT.
  Blairstown, Belvidere, Hope and Columbia around 600 PM EDT.

Isolated cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4086 7568 4100 7544 4101 7491 4075 7496
TIME...MOT...LOC 2136Z 270DEG 33KT 4093 7537

JRK
Special weather statement, Sep 3, 5:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
541 PM EDT SUN SEP 3 2017

PAZ061-062-105-032215-
Upper Bucks-Lehigh-Northampton-
541 PM EDT SUN SEP 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEHIGH...
NORTHWESTERN BUCKS AND SOUTHERN NORTHAMPTON COUNTIES...

At 540 PM EDT, a thunderstorm was located near Ancient Oaks, or near
Allentown, moving east at 25 mph.

Winds up to 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Allentown around 550 PM EDT.
  Emmaus around 555 PM EDT.
  Lehigh University around 605 PM EDT.
  Hellertown around 610 PM EDT.
  Quakertown, Riegelsville, Pleasant Valley and Springtown around
  615 PM EDT.

Isolated cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4058 7570 4063 7563 4064 7520 4051 7520
      4043 7529 4054 7563
TIME...MOT...LOC 2140Z 279DEG 23KT 4058 7560

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:38 PM EDTSpecial Weather StatementPHIWarren22 min
Sep 2, 8:30 PM EDTSpecial Weather StatementPHISussex60 min

Nearby

Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.